Can anyone recommend the name of an OTC med to increase appetite?

Follow
Share

Found many names online but don't know if they work.

This question has been closed for answers. Ask a New Question.
19

Answers

Show:
Thanks to all for the responses. If she were still only losing the 1 pound or so every 3 months like she was doing, I wouldn't worry, but 7 pounds in 3 months is not good and the doctor didn't like it either. She really likes the juices I'm making and drinks a decent glass about 3 times a day -- so I'm fine with her getting nutrition that way in addition to the Boost & yogurt. I only ever try to get small like child size portions of food in her and nothing she doesn't like and tell her she doesn't have to eat it all but some. It is nothing to do with chewing or swallowing or dehydration, I know she drinks plenty of water and she is definitely not constipated. What is interesting is about once a week when at the grocery store, we are on the East Coast, I pick up in the seafood department steamed shrimp. When she sees it I don't have to even open my mouth, she's ready to eat and has no problem finishing the plate. I'll call her from the store saying, don't eat (not that I thought she would) I'm bringing something home to eat -- just to kid her. She always says, oh, I don't feel like eating, don't bring anything. But when she sees what I have it's a different tune. So, I think I'm going to pick up some twice a week. Again, thanks, I'm going to talk to the doctor about all the things mentioned, I am to call him tomorrow on her blood work.
Helpful Answer (0)
Report

Be sure she's not constipated -- that can cause lack of appetite. Also, most older people do not eat much meat -- it is not at all necessary, see how many healthy vegetarians and vegans there are in the world!
Helpful Answer (0)
Report

cdeh61 .. you are exactly right. I recommended Mirtazapine which is what we call Remeron in Canada, it's just generic. It will increase the appetite!
Helpful Answer (2)
Report

She could be laying around cause she is dehydrated. It was so hard to get my mom to drink water, so I used Kool-Aid, crystal lite, tang, and any other flavoring to get her to drink more. Dehydration happens more often than you might think.....and weakness is a sure sign. My mom was prescribed Megese eventually.
Helpful Answer (0)
Report

My husband's aunt (96) (in his care) had similar issues. The Dr. put her on Remeron an anti-depressant with the side affect of increasing appetite, has helped a bit as her weight has at least stabilized.
Helpful Answer (0)
Report

Mom has appetite problems. All she will eat is sugary items. I say why not. As long as she is eating something. Ice cream is her favorite.
Helpful Answer (0)
Report

If she is on an antidepressant ask her Dr. if she can be switched to Mirtazapine, it is an antidepressant that increases the appetite for sure!
Helpful Answer (0)
Report

Rebecca thanks for clarifying some things. Since she is not very active getting whatever you can get into her is a good thing, but also recognize with dementia her body is starting to shut down since this is a terminal illness. You are doing the best you can, and you are to be commended for your valiant efforts!
Helpful Answer (1)
Report

Rebecca.
You are doing a wonderful job and being very creative in your mothers diet. Meat is very difficult to digest and that maybe why she is refusing it. Could you slip some eggs in there or some soft cheese. Stop arguing with her about eating she is 92 and her body knows what it is doing even if you don't agree. She is tired or at least her body is and this is very normal towards the end of life. We tend to try and make the elderly do things that we feel are good for them. Offer but don't insist. Serve tiny portions and present it on pretty china on a fine tray cloth if you have one. If she does not want to leave the couch set her meal on a side table so she can stay where she is comfortable. From a nursing point of view make sure she does not become constipated. A stool softener at night will soften the stool. The antidepressant may help but also will probably make her drowsy. There certainly are prescription appetite stimulants but putting too much food in this old body may not make her feel good. This may be a good time to talk to her about where she is on life's journey. It is a very difficult subject in our society and one we don't usually want to face but it really does help if we know what our loved ones are thinking about. The important things at this point are that she is kept pain free and is secure in her surroundings and it sounds as though you love her dearly and will go to great lengths for her well being
Helpful Answer (2)
Report

becca - when you get time (haha), consider putting that updated information in the thread on the profile about your mom. Easier for members to check when answering a question for you.

I did suggest to homeopathic remedies in my previous post. They are both sprays, no pills, easy to administer, no side effects.

Is medical marijuana legal in your state? Your mom would not likely be a smoker but you can get it and add it to recipes like soup. Ask the doctor about Marinol. It's a synthetic cannabis and may have your side effects then traditional medicine. It has a generic name, but I don't know if it comes at a price or it still proprietary. Call your mom's insurance formulary.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.